Oregon, 2009

Heavy Snow in Oregon, January 1, 2009

January 1, 2009 · NWS PQR · 1 event in 1 county or zone

A powerful winter storm produced heavy snow in the Cascades of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A powerful winter storm produced heavy snow in the Cascades of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 2:35 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 1, 2:35 AM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
235 AM PST THU JAN 1 2009

.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
MORNING. THIS WILL RESULT IN STRONG WIND OVER THE COAST AND COAST
RANGE TODAY. A VIGOROUS COLD FRONT MOVES INTO SOUTHWEST WASHINGTON
THIS EVENING...AND THEN RACES SOUTHEAST TONIGHT. ANOTHER STRONG LOW
PRESSURE AREA ASSOCIATED WITH THE FRONT WILL RESULT IN ANOTHER ROUND
OF VERY STRONG WIND TO THE COAST AND COAST RANGE. SNOW LEVELS WILL BE
WELL ABOVE THE PASSES TODAY...BUT PLUMMET TONIGHT BEHIND THE COLD
FRONTAL PASSAGE. TOTAL RAINFALL WILL LIKELY LEAD TO AREAS OF RIVER
FLOODING. THE NEXT SYSTEM WILL APPROACH THE AREA SUNDAY WITH ANOTHER
TO FOLLOW ON TUESDAY. EITHER OF THESE MAY PRODUCE MORE WIND AT THE
COAST AND SUBSTANTIAL PRECIPITATION.
&&

.SHORT TERM...LOOKS LIKE THE NEW YEAR WILL GET OFF TO A ROUSING START
WEATHERWISE. A COMPLEX WEATHER SYSTEM WILL IMPACT THE FORECAST AREA
TODAY AND TONIGHT. AT 10Z NATIONAL WEATHER SERVICE DOPPLER RADAR
SHOWS INCREASING RAINFALL IN WARM ADVECTIVE PATTERN. SNOW LEVELS
STILL RATHER LOW AT 10Z...GENERALLY 1500 TO 2000 FEET IN THE NORTH
COAST RANGE...AS WELL AS THE SOUTH WASHINGTON AND NORTH OREGON
CASCADES AND FOOTHILLS. WILL MAINTAIN THE CURRENT WINTER WEATHER
ADVISORY FOR THE CASCADES. MODELS INDICATE WARM FRONTAL PASSAGE
BETWEEN 12Z AND 15Z...FORCING SNOW LEVELS WELL ABOVE THE PASSES BY
MIDDAY.

SOUTH WIND WILL INCREASE ALONG THE COAST AND IN THE COAST RANGE
THROUGH THE MORNING. LATEST MODEL RUNS NOT QUITE AS STRONG WITH THE
FIRST SURFACE LOW COMPARED TO PREVIOUS RUNS. LOOKS LIKE A 995 MB LOW
MOVES INLAND ALONG THE NORTH WASHINGTON COAST BY 18Z. HEAVY RAIN
DEVELOPS OVER MUCH OF THE FORECAST AREA AROUND SUNRISE. IMPRESSIVE
850 MB FLOW INTO THE COAST RANGE WILL PRODUCE ROBUST AMOUNTS TODAY.
LATEST GFS INDICATES 50 TO 60 KT SW-W 850 MB WIND TODAY. THE CORE OF
THE PRECIP SHOULD BE DIRECTED AT THE NORTH PART OF THE FORECAST AREA.
AMOUNTS IN EXCESS OF 2 INCHES IN 6 HOURS FOR THE NORTH OREGON COAST
RANGE AND INTO THE WILLAPA HILLS NOT OUT OF THE QUESTION TODAY. RIVER
FLOODING AN OBVIOUS CONCERN.

SECOND PIECE OF THE SYSTEM WILL BE THE VIGOROUS COLD FRONT FOR
TONIGHT. A RAPIDLY DEVELOPING SURFACE LOW ALONG THE BAROCLINIC ZONE
IS PROGGED TO MOVE ONSHORE NEAR KAST THIS EVENING. THIS WILL GIVE A
SECOND ROUND OF VERY STRONG WIND TO THE COAST AND COAST RANGE.
CURRENT COASTAL HIGH WIND WARNING IN GOOD SHAPE...BUT WILL PUT THE
HIGHEST WIND GUSTS SOUTH OF KAST. MODELS CONTINUE TO SHOW DIFFERENCES
IN STRENGTH AND LANDFALL LOCATION. WILL REPLACE THE WILLAMETTE VALLEY
HIGH WIND WATCH WITH A STRONGLY-WORDED ADVISORY. GFS 925 MB WIND
PROFILE INDICATING 40-50 KT OVER THE VALLEY. NAM MODEL HAS THE LOW A
BIT FURTHER SOUTH FOR EVEN LESS WIND. WILL KEEP THE HIGH WIND WATCH
FOR THE CASCADES. THE COLD FRONT BLOWS THROUGH THE FORECAST AREA THIS
EVENING AND TONIGHT. THE FRONT IS EXPECTED TO BE ALONG THE S
WASHINGTON AND N OREGON COAST AROUND 05Z FRI...AND THEN BE EAST OF
THE CASCADES BY 12Z.

SNOW LEVELS PLUMMET LATE TONIGHT AND FRI BEHIND THE FRONT. BY 18Z FRI
MODEL 1000-500 MB THICKNESSES ARE IN THE 520S AND 850 MB TEMPS RANGE
FROM -9C IN THE NORTH ABOUT -5C IN THE FAR SOUTH. THUS...STICKING
SNOW POSSIBLE ABOVE 1000 FEET...WITH SOME FLAKES MIXED IN AS LOW AS
500 FEET IN HEAVIER SHOWERS. ONSHORE LOW-LEVEL FLOW PRECLUDES SNOW
FROM GETTING TO THE VALLEY FLOORS. THE CASCADES WILL GET A GOOD SHOT
OF WIND AFTER 06Z FRI...BUT SNOW LEVELS NOT EXPECTED TO DROP TO THE
PASSES UNTIL THE 09Z TO 12Z TIME FRAME. CASCADES WILL GET A QUICK
BURST OF SNOW...BUT BY 18Z FRI FRONT IS LONG GONE AND 850 MB
OROGRAPHIC FLOW IS MUCH WEAKER...10 TO 20 KT. LOOKS LIKE A HIGH-END
ADVISORY SITUATION. COAST RANGE COULD ALSO FLIRT WITH SNOW ADVISORY
AMOUNTS LATE TONIGHT THROUGH FRI. WILL ALSO NEED TO SEE ABOUT THE
HIGHER ELEVATIONS ON THE NORTHERN METRO AREAS.

WEAK HIGHER PRESSURE BUILDS IN LATER FRI NIGHT AND SAT ONCE THE
BACKSIDE UPPER JET MOVES EAST FOR DECREASING SHOWERS BUT WITH RATHER
LOW SNOW LEVELS CONTINUING.  WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SHOULD BE DODGING SHOWERS ON SATURDAY AS WE REMAIN IN
BETWEEN SYSTEMS...WITH YET ANOTHER JUICY SYSTEM ON TAP FOR SUNDAY AND
MONDAY.  A STRONG 190 KT 250 MB JET AND BAROCLINIC ZONE APPEAR TO BE
THE CATALYST FOR THE DEVELOPMENT OF NUMEROUS SYSTEMS THROUGH THE
REMAINDER OF THE PERIOD. THESE SYSTEMS WILL BE GENERALLY BASED IN A
WARM HUMID AIR MASS STRETCHING UP TO THE GULF OF ALASKA...ALLOWING
AMPLE MOISTURE TO BE INGESTED AND CONTAINED WITHIN THE SYSTEMS. THESE
STORMS WILL PRODUCE FRONTS THAT IMPACT OUR FORECAST AREA THROUGHOUT
THE EXTENDED...HENCE INCREASED POPS ACCORDINGLY WITH A VERY WET TREND
EXPECTED. WOLFE
&&

.AVIATION...A WARM FRONT WILL BE APPROACHING TONIGHT...MOVING
ONSHORE AROUND 12Z THURSDAY THEN LIFTING NORTH OF THE AREA BY 18Z.
CONDITIONS HAVE LOWERED TO MVFR. OCCASIONAL PERIODS OF IFR CAN BE
EXPECTED UNTIL THE WARM FRONT LIFT NORTH OF THE AREA. VERY WINDY ON
THE COAST LATER TONIGHT AND THURSDAY...AS WELL AS WINDY CONDITIONS
INLAND THURSDAY AFTERNOON AND EVENING AS SOUTHERLY FLOW INCREASES.

KPDX AND APPROACHES...MVFR WITH LIGHT RAIN LOWERING TO IFR AT TIMES
AFTER 14Z. MODERATE TO POSSIBLY HEAVY RAIN ON THU WILL KEEP
CONDITIONS FAIRLY LOW THROUGH THE DAY. SOUTH WINDS INCREASING LATE
MORNING THROUGH EARLY EVENING

&&

.MARINE...GALES AFTER THROUGH THE EARLY MORNING HOURS AS THE WARM
FRONT APPROACHES. A 990 MB LOW MOVES ONSHORE AROUND THURSDAY EVENING
JUST NORTH OF ASTORIA. STORM FORCE WINDS WILL DEVELOP AS THE LOW AND
ASSOCIATED COLD FRONT APPROACH THURSDAY AFTERNOON AND EVENING.

BUILDING SEAS IN THE MID 20S WILL DEVELOP OVER THE WATERS AS THE
COLD FRONT APPROACHES...THEN SEAS AND WINDS WILL DECREASE LATE
THURSDAY NIGHT AND FRIDAY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
        GALE WARNING FOR COASTAL WATERS THROUGH THIS AFTERNOON.
        STORM WARNING FOR COASTAL WATERS BEGINNING THIS AFTERNOON
          THROUGH TONIGHT.
        HIGH SURF ADVISORY FOR THE NORTH AND CENTRAL OREGON COAST
          THIS AFTERNOON AND TONIGHT.
        WINTER WEATHER ADVISORY FOR THE CASCADES OF S WASHINGTON...
          NORTH OREGON...AND LANE COUNTY THROUGH THIS MORNING.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
          CENTRAL OREGON COAST THROUGH TONIGHT.
        HIGH WIND WARNING COAST RANGE AND WILLAPA HILLS TODAY AND
          TONIGHT.
        WIND ADVISORY FOR THE S WA AND NW OREGON INTERIOR VALLEYS
          LATE THIS EVENING AND TONIGHT.
        HIGH WIND WATCH FOR THE S WA AND N AND CENTRAL OREGON
          CASCADES AND FOOTHILLS TONIGHT THROUGH EARLY FRI MORNING.
        FLOOD WATCH FOR ALL OF SW WA AND NW OREGON EXCEPT THE LANE
          COUNTY CASCADES AND FOOTHILLS THU AFTERNOON THROUGH FRI
          NIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 1, 6:11 AM PST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
611 AM PST THU JAN 1 2009

ORZ005>010-012-014-PZZ210-WAZ022-023-039-040-021415-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
COLUMBIA RIVER BAR-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
611 AM PST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT LATE THIS EVENING THROUGH TONIGHT FOR
THE WILLAMETTE VALLEYS AND ADJACENT LOWLANDS OF SOUTHWEST
WASHINGTON...INCLUDING CLARK COUNTY. WIND GUSTS UP TO 50 MPH CAN
BE EXPECTED LATE THIS EVENING THROUGH EARLY FRIDAY MORNING.

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH LATE FRIDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.

PZZ250-255-270-275-021415-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
611 AM PST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WIND IS EXPECTED THROUGH EARLY AFTERNOON...THEN
INCREASING TO STORM FORCE THE REMAINDER OF THE AFTERNOON AND
TONIGHT.

A FLOOD WATCH IS IN EFFECT LATE THIS AFTERNOON THROUGH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALES POSSIBLE AGAIN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001>004-WAZ020-021-021415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
611 AM PST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. GUSTS OF 60 TO
70 MPH WILL OCCUR THROUGH TONIGHT...EXCEPT GUSTS TO 80 MPH CAN BE
EXPECTED ALONG THE COASTAL HEADLANDS AND BEACHES THIS EVENING AND
TONIGHT.

A FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY AND TONIGHT.

ORZ011-013-WAZ019-021415-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
611 AM PST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY CONTINUES THROUGH 10 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT SNOWFALL IS EXPECTED LATE TONIGHT THROUGH FRIDAY
MORNING. ADDITIONAL WEATHER SYSTEMS WILL BRING MORE SNOWFALL TO
THE CASCADES LATER THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
January 1, 8:00 AM PST to 1:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Other Federal Agency

A strong storm system brought heavy snow to the Oregon Cascades. Some snow reports include 12 inches at Mt Hood Meadows and Timberline lodge on Mt Hood.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149850.